Alert archive / Arkansas / Flash Flood Warnings in 2011

Flash Flood Warning 129, NWS Little Rock, AR

September 17, 2011Baxter County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Sep 17, 2011, 5:18 PM CDT for Baxter County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2011, 5:18 PM CDT (22:18 UTC)
Expired
Sep 17, 2011, 7:30 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

County Baxter County, AR

The radar

The Springfield radar (KSGF), 130 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WGUS54 KLZK 172218
FFWLZK
ARC005-180030-
/O.NEW.KLZK.FF.W.0129.110917T2218Z-110918T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
518 PM CDT SAT SEP 17 2011

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BAXTER COUNTY IN NORTH CENTRAL ARKANSAS...

* UNTIL 730 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SHOWERS AND A FEW THUNDERSTORMS CONTINUING ACROSS NORTHERN BAXTER  
  COUNTY. MORE RAIN WAS BUILDING TO THE SOUTHWEST IN MARION          
  COUNTY...AND WAS SET TO MOVE INTO THE WARNED AREA. THE RADAR       
  ESTIMATED RAINFALL OF 2 TO 3 INCHES FROM JUST SOUTHEAST OF THREE   
  BROTHERS TO CLARKRIDGE AND GAMALIEL. GIVEN ADDITIONAL HEAVY        
  RAIN...FLASH FLOODING IS LIKELY TO OCCUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GAMALIEL LANDING...   FAWN PARK...          ARKAWANA...
  THREE BROTHERS...     GAMALIEL...           CLARKRIDGE...
  TURKEY KNOB...        TALBERT LANDING...    SEWARD POINT...
  RED BANK LANDING...   PIGEON CREEK PARK...  MONKEY RUN...
  MALLARD POINT...      LAKESIDE TERRACE...   KINGSWOOD ESTATES...
  HOWARD COVE...        HORSESHOE MTN...      DOGWOOD PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN!

&&

LAT...LON 3651 9215 3640 9216 3637 9239 3633 9252
      3648 9252 3650 9237

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 2:58 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 17, 2:58 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
258 PM CDT SAT SEP 17 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NWRN
COUNTIES THIS AFTERNOON AS A WEAK UPPER DISTURBANCE PASSES OVER NE
OK/SW MO AND NW AR. MOISTURE CONTINUES TO STREAM NORTH OVER THE DRY
AIR NEAR THE SFC...WITH PERSISTENT ISENTROPIC LIFT OVER THIS REGION
OF THE THE STATE TO CONTINUALLY GENERATE SHOWERS AND THUNDERSTORMS.
SOME LOCATIONS HAVE SEEN RAINFALL AMOUNTS OF 1-2 INCHES...POSSIBLY
3 INCHES IN SOME LOCALIZED SPOTS. OTHERWISE...RAINFALL AMOUNTS
HAVE REMAINED FAIRLY LIGHT ACROSS REST OF THE CWA.

FOR SUN...AN UPPER LEVEL SHORTWAVE WILL SHIFT EAST ACROSS THE
PLAINS...WITH A WARM FRONT LIFTING NORTH ACROSS THE STATE EARLY IN
THE DAY. THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE
THROUGH THE DAY AS MOISTURE LEVELS INCREASE...AND SYNOPTIC SCALE
FORCING INCREASES AHEAD OF THE SHORTWAVE. SCATTERED TO WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE
CWA...STARTING EARLY IN THE DAY ACROSS NWRN COUNTIES...THEN
SPREADING SE THROUGH THE AFTERNOON. DURING THE LATE AFTERNOON AND
EARLY EVENING HRS SUN...SOME STRONG...EVEN POSSIBLY SVR STORMS COULD
DEVELOP ACROSS THE WRN AND NWRN COUNTIES AS THE AXIS OF THE UPPER
SHORTWAVE MOVES CLOSER TO THIS REGION OF THE STATE. THE POTENTIAL FOR
SVR WX WILL DEPEND ON THE AMOUNT OF INSTABILITY AVAILABLE AHEAD OF
THIS UPPER TROUGH ALONG WITH SLIGHTLY INCREASED VERTICAL SHR.
HOWEVER...WITH THIS SYSTEM MOVING INTO THE CWA DURING THE EVENING
HRS...THE INSTABILITY WILL BE THE LIMITING FACTOR.

EARLY NEXT WEEK...THIS UPPER SHORTWAVE WILL SLOW DOWN OVER THE
STATE...KEEPING POPS UP FOR MUCH OF THE CWA ON MON...THEN GENERALLY
LIMITED TO THE ERN COUNTIES ON TUE AS DRIER AIR AND DESCENDING MOTION
ON THE BACK SIDE OF THE SHORTWAVE MOVE INTO WRN SECTIONS OF THE
STATE. HAVE INITIALLY GONE WITH NEAR NORMAL TEMPS THROUGH THE SHORT
TERM FOR HIGHS...THOUGH THESE NUMBERS MAY BE TOO WARM IF
PRECIPITATION COVERAGE IS MORE EXPANSIVE...ESPECIALLY ACROSS THE
SERN COUNTIES ON SUN.

&&

.LONG TERM...WEDNESDAY THROUGH SATURDAY

CONFIDENCE CONTINUES TO BE BELOW NORMAL IN THE LONG TERM PD AS THE
MODELS FLIP THEN FLOP THEN SWAP IDEAS WITH EACH OTHER. IT CONTS TO
BE DIFFICULT TO FIND ANY RUN TO RUN...MODEL TO MODEL...AND ENSEMBLE
TO ENSEMBLE CONTINUITY WRT HOW SHRTWV ENERGY WILL PROGRESS ACROSS
THE GREAT LAKES MIDWEEK. HOWEVER...THERE SEEMS TO BE A BIT MORE OF A
CONSENSUS ON A LATE WEEK SOLUTION NOTED IN THE 12Z SUITE. THE
GENERAL IDEA IS THAT A PIECE OF THE SHRTWV WILL GET PINCHED OFF AND
MEANDER BACK TOWARD THE NATURAL STATE AS A CLOSED UPR LOW.

THE LONG TERM PD WILL BEGIN WITH THE SWRN EDGE OF THE AFOREMENTIONED
GREAT LAKES SHRTWV PUSHING A COLD FRONT INTO AND EVENTUALLY THROUGH
THE STATE ON WED AND THU. AS THE BULK OF SHRTWV ENERGY STAYS NE OF
THE CWA...THE MOISTURE ALONG THE FRONT MAY BE SLOW TO SCOUR OUT OF
THE STATE...WITH DRIER AIR NOT FILTERING IN UNTIL MAYBE FRIDAY OR
SAT.

IN SPITE OF THE GREAT DEAL OF UNCERTAINTY WITH THE UPR PATTERN...IT
APPEARS THE BNDRY LAYER WILL BE RELATIVELY DRY FOR NEXT WEEKEND...
RESULTING IN FAIRLY LOW PRECIP CHCS REGARDLESS OF LOCATION OF ANY
CUTOFF UPR LOW.

HIGHS LOOK LIKE THEY WILL COOL MODESTLY BACK INTO THE 70S BEHIND THE
COLD FRONT LATE WEEK...WITH AT LEAST SCT CLOUD COVER LIKELY KEEPING
DIURNAL SPREADS ON THE NARROW SIDE WITH LOWS IN THE MID 50S TO MID
60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     62  81  68  82 /  20  50  60  40
CAMDEN AR         69  88  70  87 /  10  40  50  50
HARRISON AR       58  77  64  78 /  40  70  70  30
HOT SPRINGS AR    66  85  68  84 /  20  50  50  40
LITTLE ROCK   AR  64  84  68  84 /  20  50  50  40
MONTICELLO AR     67  87  69  85 /  10  40  50  50
MOUNT IDA AR      65  82  66  83 /  20  50  60  30
MOUNTAIN HOME AR  60  78  65  80 /  30  70  70  30
NEWPORT AR        62  82  67  83 /  20  50  50  50
PINE BLUFF AR     65  87  69  85 /  10  40  50  50
RUSSELLVILLE AR   62  82  67  83 /  30  60  70  30
SEARCY AR         62  83  67  83 /  20  50  50  50
STUTTGART AR      64  85  68  84 /  10  50  50  50
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...62 / LONG TERM...63
Hazardous weather outlook, Sep 17, 12:35 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1235 PM CDT SAT SEP 17 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1235 PM CDT SAT SEP 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER NORTHERN ARKANSAS TODAY
THOUGH THE CHANCES FOR SEVERE WEATHER WILL REMAIN LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE FOR ARKANSAS. A WARM
FRONT WILL MOVE INTO SOUTHWEST ARKANSAS TODAY. WINDS WILL BECOME
SOUTHEAST AND BRING MORE MOISTURE AND WARMER TEMPERATURES TO THE
AREA. A COLD FRONT WILL MOVE INTO THE STATE LATE SUNDAY FROM THE
NORTHWEST WITH MORE RAIN CHANCES. ANOTHER COLD FRONT WILL MOVE
THROUGH ON WEDNESDAY WITH ADDITIONAL CHANCES OF SHOWERS AND
THUNDERSTORMS. IF EITHER OF THESE FRONTS SLOW DOWN AND OR
STALL...HEAVY RAIN WILL BECOME A CONCERN. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51/63

In the hours before

Special weather statement, Sep 17, 11:45 AM CDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1145 AM CDT SAT SEP 17 2011

ARZ040-171715-
POLK AR-
1145 AM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK COUNTY UNTIL 1215 PM
CDT...

AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MCCAULEY...OR 12 MILES SOUTH OF MENA...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  MENA...               POLK CNTY FAIRGNDS... OPAL...
  MCCAULEY...           LAKE MENA...          SHADY...
  NUNLEY...             INK...                DALLAS...
  BOARD CAMP...         ACORN...              YOCANNA...
  WOLF PEN GAP...       WEST HANNA MTN...     SMOKE ROCK MTN...
  ROUND TOP MTN...      POTTER MTN...         MENA INTERMTN ARPT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3467 9423 3455 9397 3435 9420 3440 9437
TIME...MOT...LOC 1645Z 216DEG 12KT 3443 9427

62
Special weather statement, Sep 17, 12:48 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1248 PM CDT SAT SEP 17 2011

ARZ012-171820-
NEWTON AR-
1248 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 115 PM CDT...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WALNUT...OR 15 MILES SOUTH OF LOST VALLEY
SP...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  JASPER...             WALNUT...             PRUITT...
  PIERCETOWN...         CARVER...             WAYTON...
  VENDOR...             SWAIN...              PARTHENON...
  NAIL...               MT JUDEA...           MOSSVILLE...
  DEER...               CROSSROAD...          COWELL...
  TAYLOR MTN...         RICKETTS MTN...       REYNOLDS MTN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3588 9294 3586 9295 3573 9331 3573 9337
      3584 9348 3610 9314
TIME...MOT...LOC 1748Z 240DEG 24KT 3580 9333

62
Special weather statement, Sep 17, 2:47 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
247 PM CDT SAT SEP 17 2011

ARZ004-005-172015-
BAXTER AR-MARION AR-
247 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND WESTERN BAXTER
COUNTIES UNTIL 315 PM CDT...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES SOUTH OF STANDING ROCK...OR NEAR
YELLVILLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  YELLVILLE...          BULL SHOALS...        LAKEVIEW...
  GASSVILLE...          FLIPPIN...            COLFAX...
  BULL SHOALS SP...     SUMMIT...             REA VALLEY...
  RALPH...              OAKLAND...            COTTER...
  BUFORD...             BRUNO...              WHITEVILLE...
  TURKEY...             STANDING ROCK...      MONKEY RUN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3647 9256 3627 9235 3609 9272 3620 9284
TIME...MOT...LOC 1947Z 233DEG 21KT 3619 9271

62

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 11:45 AM CDTSpecial Weather StatementLZKPolk30 min
Sep 17, 12:48 PM CDTSpecial Weather StatementLZKNewton32 min
Sep 17, 2:29 PM CDTAreal Flood AdvisoryLZKBoone, Marion3 hr
Sep 17, 2:47 PM CDTSpecial Weather StatementLZKMarion28 min
Sep 17, 5:35 PM CDTFlash Flood WarningLZKBaxter, Fulton2 hr

Nearby

Flash Flood Warnings in Arkansas, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.